Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 65, NWS Blacksburg, VA

June 8, 1995Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 8, 1995, 8:19 PM EDT for Caswell County, North Carolina. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Jun 8, 1995, 8:19 PM EDT (00:19 UTC)
Expired
Jun 8, 1995, 9:15 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2013 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:43 PM EDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 8, 2:43 PM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU JUN 8 1995

DISCUSSION...
ATTM...FEW TSTMS WV FROM NW CRW TO GREENBRIER CO. A FEW WEAK CELLS
JUST STARTING BOTETOURT AND ALLEGHANY...HOWEVER...VERY WEAK. SFC
FRONT HARD TO PLACE. PROB ABT S OH TO MASON-DIXON OR THEREABOUTS AT
ABT 15Z.

ALOFT...HGTS CONT TO RISE IN RESPONSE TO WESTERN CUT-OFF PROP E. SFC
BACKDOOR FRONT SHUD HAVE NO PROB MAKING S OF VA...WITH CLASSIC UA
CONFIG FOR WEDGEING/DAMMING TYPE SCENERIO...SUGGEST AGEOSTROPHIC
COMPONENT ASSOCIATED WITH CANADIAN MARITIME ENTRANCE REGION WILL AID
IN SFC HIGH AND PUSH OF BACKDOOR SOUTH.

QUESTION NOW BECOMES...HOW MUCH CLOUDINESS...AT LEAST FOR WESTERN
PORTION CWA LATER HALF OF FCST PD. IF YOU BLV THE NGM...(LOOKING AT
PCGRIDDS CROSSECTION)...BEST UVV/S THROUGH ROA ABT 00Z...THEN SC/ING
UP AFTER FROPA INTO FRI. POSSIBLY A LIT FAST...HOWEVER...WE SHUD GET
INTO OVRRNG PATTERN SOONER OR LATER AND NGM SUGGESTING BY 42-48 HRS
THAT OVRRNG IN FULL SWING.

A QUICK LOOK AT LO LVL QN VECTORS SUGGEST FRONTOGENETIC FORCING
KICKING IN PRETTY WELL BY 36-48 HOURS AS WARM AIR STARTS IT PUSH BACK
IN EARNEST. ISENTROPICALLY...LIFT STARTS AS WELL AT THIS TIME.
SO.H..CERTAINLY APPEARS WE/LL HAVE TO DEAL WITH CLDS (PSBLY CHC POP)
BY THAT TIME IF NOT WELL BEFORE. OBVIOUSLY TEMPS A PROB AS
WELL...DEPENDING ON CLDS. WOULD BE TEMPTED TO CUT BACK ON MAXES WITH
THIS SCENRIO.

KANE

In the hours before

Special weather statement, Jun 8, 5:25 PM EDT, 2 hours 54 minutes before
WVZ042>045-VAZ007-009>018-032-090324-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU JUN 8 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PART OF SOUTHWEST
VIRGINIA...AND SOUTHEAST WEST VIRGINIA.

AT 525 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ACROSS
SOUTHERN WEST VIRGINIA JUST MOVING INTO SOUTHWEST VIRGINIA.
THESE STORMS WERE MOVING SOUTHEAST AT 20 MILES AN HOUR.

CONDITIONS ARE RIGHT FOR STRONG THUNDERSTORMS TO CONTINUE...AND
SOME MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINS ARE ALSO POSSIBLE WITH THESE SLOW MOVING STORMS...AND
LOW LYING AREAS MAY BECOME FLOODED.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO FOR THE LATEST
STATEMENTS AND POSSIBLE WARNINGS.

DESROSIERS/GALLOWAY
Special weather statement, Jun 8, 5:29 PM EDT, 2 hours 50 minutes before
WVZ042>045-VAZ007-009>018-032-090324-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU JUN 8 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PART OF SOUTHWEST
VIRGINIA...AND SOUTHEAST WEST VIRGINIA.

AT 525 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ACROSS
SOUTHERN WEST VIRGINIA JUST MOVING INTO SOUTHWEST VIRGINIA.
THESE STORMS WERE MOVING SOUTHEAST AT 20 MILES AN HOUR.

CONDITIONS ARE RIGHT FOR STRONG THUNDERSTORMS TO CONTINUE...AND
SOME MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINS ARE ALSO POSSIBLE WITH THESE SLOW MOVING STORMS...AND
LOW LYING AREAS MAY BECOME FLOODED.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO FOR THE LATEST
STATEMENTS AND POSSIBLE WARNINGS.

DESROSIERS/GALLOWAY
Local storm report, Jun 8, 7:30 PM EDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT THU JUN 8 1995

DATE/TIME        COUNTY/CITY           EVENT
08/710PM         MERCER                TREES DOWN REPORTED BY
                                       SHERIFF
08/725PM         BEDFORD               TREES DOWN REPORTED BY
                                       SHERIFF

GALLOWAY
Local storm report, Jun 8, 7:33 PM EDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT THU JUN 8 1995

DATE/TIME        COUNTY/CITY           EVENT
08/710PM         MERCER                TREES DOWN REPORTED BY
           p                            SHERIFF
08/725PM         BEDFORD               TREES DOWN REPORTED BY
                                       SHERIFF

GALLOWAY

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:25 PM EDTSevere Thunderstorm WarningRNKWatauga50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.